Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 179, NWS Birmingham, AL

October 8, 2008Montgomery County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 8, 2008, 10:01 AM CDT for Montgomery County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2008, 10:01 AM CDT (15:01 UTC)
Expired
Oct 8, 2008, 10:18 AM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 081501
TORBMX
ALC101-081530-
/O.NEW.KBMX.TO.W.0179.081008T1501Z-081008T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CDT WED OCT 8 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MONTGOMERY...

* UNTIL 1030 AM CDT

* AT 1001 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PINTLALA...OR 12
  MILES EAST OF HAYNEVILLE...MOVING NORTHEAST AT 23 MPH.

* THE TORNADO WILL BE NEAR...
  SNOWDOUN...HOPE HULL AND DANNELLY FIELD BY 1010 AM CDT...
  WOODCREST BY 1015 AM CDT...
  PINEDALE AND MONTGOMERY BY 1025 AM CDT...
  AUBURN UNIVERSITY IN MONTGOMERY...7 MILES SOUTH OF MONTGOMERY
  ZOO...7 MILES SOUTH OF BOYLSTON AND 8 MILES WEST OF MOUNT MEIGS BY
  1030 AM CDT...

THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 164 THROUGH 173...
AND INTERSTATE 85 EXIT NUMBERS 1 THROUGH 11.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3212 8641 3214 8640 3225 8640 3226 8643
      3227 8645 3249 8625 3234 8605 3208 8635
TIME...MOT...LOC 1501Z 221DEG 20KT 3221 8636

$$
1 follow-up statement
000 
WWUS54 KBMX 081518
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1018 AM CDT WED OCT 8 2008

ALC101-081528-
/O.CAN.KBMX.TO.W.0179.000000T0000Z-081008T1530Z/
MONTGOMERY AL-
1018 AM CDT WED OCT 8 2008

...THE TORNADO WARNING FOR NORTHERN MONTGOMERY COUNTY IS CANCELLED...

THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 164 THROUGH 173...
AND INTERSTATE 85 EXIT NUMBERS 1 THROUGH 11.

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3212 8641 3214 8640 3225 8640 3226 8643
      3227 8645 3249 8625 3234 8605 3208 8635
TIME...MOT...LOC 1518Z 221DEG 20KT 3228 8628

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 8, 6:45 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 8, 6:45 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT WED OCT 8 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

STARTING OFF UNSEASONABLE WARM WITH DEEP GULF MOISTURE CONTINUING
TO STREAM UP ACROSS THE AREA. UPPER LOW JUST TO OUR WEST...WITH
ASSOCIATED SURFACE COLD FRONT...IS CONVERTING THE DEEP MOISTURE
INTO SHOWERS AT THE MOMENT FOR US. SAID UPPER LOW/FRONT WILL
SLOWLY TREK OVER CENTRAL ALABAMA TODAY. AS THE LOW MOVES ACROSS
AND THE SUN POPS UP...EXPECT SHOWERS TO TURN INTO STORMS. BY LATE
MORNING...SOME STORMS COULD BE ON THE STRONG SIDE...WITH GUSTY
WINDS...IN THE SE PORTION OF THE AREA. FOR PLANNING PURPOSES...NOT
EXPECTING AN ALL DAY RAIN FOR EVERYONE. BACK EDGE OF CONVECTION IS ON
THE ALABAMA LINE NOW. FOLKS ACROSS THE WEST WILL BE RAIN FREE BY
NOON. FOLKS IN THE EAST...PLAN ON PERIODS OF RAIN.

THE UPPER LOW WILL CONTINUE TO BE A PLAYER IN THE FORECAST THROUGH
THE WEEKEND. BY EARLY SATURDAY THE LOW IS EXPECTED TO BE IN THE
VICINITY OF THE GA COAST. CONCURRENTLY A RIDGE WILL BE IN THE
PROCESS OF BUILDING OVER THE TOP OF IT. AS THE RIDGE BUILDS
OVER...THE LOW WILL BE FORCED BACK TO THE WEST. WE WILL SEE AN
INCREASE IN CLOUDS BY SATURDAY NIGHT...WITH EVEN A SLIGHT CHANCE OF
RAIN IN THE SOUTHEAST. BY SUNDAY THE UPPER LOW FLATTENS...BUT WE WILL
STILL BE LEFT WITH RESIDUAL CLOUDS/MOISTURE. TEMPS THROUGH THE
PERIOD...ESPECIALLY OVERNIGHT LOWS...WILL BE ABOVE TO WELL ABOVE
NORMAL.

JONES/90

&&

.AVIATION...12Z TAF DISCUSSION.

UPPER LEVEL TROF WILL PUSH INTO WEST ALABAMA THIS MORNING. SCATTERED
TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP AHEAD OF
THE TROF AXIS. RAIN SHOULD END ACROSS AREAS WEST OF I-65 BY 15Z WITH
MOST OF THE RAIN ENDING ACROSS EAST ALABAMA BY 18Z. THERE IS A
CHANCE FOR RE-DEVELOPMENT OF TSTMS BETWEEN 15Z AND 21Z IN THE KMGM
AND KTOI AREAS. WIDESPREAD CIGS 1000-1500 FEET AGL THRU 17Z WITH LCL
CIGS BLO 1000 FEET. CIGS SHOULD RISE TO ABOVE 3000 FEET MOST SITES
AFTER 17Z.  POSSIBILITY OF LOW CLOUDS AND FOG FORMING LATER TONIGHT
DUE TO RESIDUAL LOW LEVEL MOISTURE...BUT CONFIDENCE NOT ENOUGH TO
INCLUDE IN TAFS AT THIS TIME.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  59  77  58  83 /  80  40   0   0  10
ANNISTON    73  60  78  60  83 /  90  40   0   0  10
BIRMINGHAM  75  61  77  63  84 /  70  20   0   0  10
TUSCALOOSA  77  61  81  61  85 /  50  10   0  10  10
CALERA      75  61  78  62  83 /  70  20   0   0  10
AUBURN      73  61  75  64  82 /  90  20   0   0  10
MONTGOMERY  78  62  80  63  84 /  80  10   0   0  10
TROY        77  60  80  60  84 /  80  10   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 8, 4:53 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CDT WED OCT 8 2008

ALZ011>015-017>050-090000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
453 AM CDT WED OCT 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE FROM 9 AM THROUGH 4 PM
TODAY FOR AREAS SOUTH OF A LINE FROM WHITE HALL...TO TALLASSEE...TO
AUBURN. THE MAIN THREAT WILL BE WIND GUSTS TO 40 MPH. AN UPPER LEVEL
IMPULSE WILL MOVE INTO WEST ALABAMA THIS MORNING AND TRIGGER
THUNDERSTORMS ACROSS AREAS MAINLY EAST OF I-65 LATER THIS MORNING.
THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS SOUTHEAST ALABAMA FOR A
FEW STRONG STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:28 PM CDTTornado WarningBMXFayette, Marion17 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.